OJGas  Vol.3 No.5 , September 2013
Incidence of Clostridium difficile-associated diarrhea in patients using proton pump inhibitors: A Japanese study
ABSTRACT
Objective: The incidence of Clostridium difficile-associated diarrhea (CDAD) has increased in many developed countries. In addition to previous use of antimicrobials, use of proton pump inhibitors (PPIs) is thought to increase the incidence of CDAD. However, most previous studies that showed a positive relationship between PPI use and CDAD were conducted retrospectively in Western countries. We investigated whether the use of PPIs increases the incidence of CDAD in Japan. Methods: The study was carried out with all the patients admitted to the department of internal medicine of Teikyo University Hospital from April 2009 to June 2009. Clinical data were obtained from medical records. CDAD was defined as detection of CD toxin from stool samples in diarrheal patients. PPI users were defined as patients that were prescribed with PPI for more than 30 days at the detection of CD toxin. The results of Clostridium difficile (CD) toxin were collected until April 2011. Results: A total of 793 patients were included, and PPIs were prescribed to 489 patients (59.8%). The average age of PPI users was higher than that of PPI nonusers (68.9 vs. 63.1 years). Among the 489 PPI users, 19 patients developed CDAD, while 4 developed CDAD among the 304 PPI nonusers. The relative risk of PPI use on the incidence of CDAD was 3.20 in univariate analysis (95% confidence interval, 1.10 to 9.32, p = 0.04), although the hazard ratio in multivariate analysis was 1.23 (95% confidence interval, 0.35 to 3.83, p = 0.82). Conclusions: There was no association between CDAD occurrence and PPI use in patients in Japan.

Cite this paper
Kitazawa, T. , Yoshino, Y. , Koga, I. , Isono, A. , Yamamoto, T. , Kuyama, Y. and Ota, Y. (2013) Incidence of Clostridium difficile-associated diarrhea in patients using proton pump inhibitors: A Japanese study. Open Journal of Gastroenterology, 3, 276-280. doi: 10.4236/ojgas.2013.35047.
References
[1]   Kyne, L., Hamel, M.B., Polavaram, R., et al. (2002) Health care costs and mortality associated with nosocomial diarrhea due to Clostridium difficile. Clinical Infectious Diseases, 34, 346-353. doi:10.1086/338260

[2]   Bignardi, G.E. (1998) Risk factors for Clostridium difficile infection. Journal of Hospital Infection, 40, 1-15. doi:10.1016/S0195-6701(98)90019-6

[3]   Thomas, C., Stevenson, M. and Riley, T.V. (2003) Antibiotics and hospital-acquired Clostridium difficile-associated diarrhoea: A systematic review. Journal of Antimicrobial Chemotherapy, 51, 1339-1350. doi:10.1093/jac/dkg254

[4]   Kyne, L., Sougioultzis, S., McFarland, L.V., et al. (2002) Underlying disease severity as a major risk factor for nosocomial Clostridium difficile diarrhea. Infection Control and Hospital Epidemiology, 23, 653-659. doi:10.1086/501989

[5]   Pierce Jr., P.F., Wilson, R., Silva Jr., J., et al. (1982) Antibiotic-associated pseudomembranous colitis: An epidemiologic investigation of a cluster of cases. Journal of Infectious Diseases, 145, 269-274. doi:10.1093/infdis/145.2.269

[6]   Akhtar, A.J. and Shaheen, M. (2007) Increasing incidence of clostridium difficile-associated diarrhea in African-American and Hispanic patients: Association with the use of proton pump inhibitor therapy. Journal of the National Medical Association, 99, 500-504.

[7]   Aseeri, M., Schroeder, T., Kramer, J., et al. (2008) Gastric acid suppression by proton pump inhibitors as a risk factor for clostridium difficile-associated diarrhea in hospitalized patients. American Journal of Gastroenterology, 103, 2308-2313. doi:10.1111/j.1572-0241.2008.01975.x

[8]   Dalton, B.R., Lye-Maccannell, T., Henderson, E.A., et al. (2009) Proton pump inhibitors increase significantly the risk of Clostridium difficile infection in a low-endemicity, non-outbreak hospital setting. Alimentary Pharmacology & Therapeutics, 29, 626-634. doi:10.1111/j.1365-2036.2008.03924.x

[9]   Cunningham, R., Dale, B., Undy, B., et al. (2003) Proton pump inhibitors as a risk factor for Clostridium difficile diarrhoea. Journal of Hospital Infection, 54, 243-245. doi:10.1016/S0195-6701(03)00088-4

[10]   Pohl, J.F. (2012) Clostridium difficile infection and proton pump inhibitors. Current Opinion in Pediatrics, 24, 627-631. doi:10.1097/MOP.0b013e328355a3e1

[11]   Fujiwara, Y., Takahashi, S., Arakawa, T., et al. (2009) A 2008 questionnaire-based survey of gastroesophageal reflux disease and related diseases by physicians in East Asian countries. Digestion, 80, 119-128. doi:10.1159/000226088

[12]   Arakawa, T., Fujiwara, Y., Sollano, J.D., et al. (2009) A questionnaire-based survey on the prescription of nonsteroidal anti-inflammatory drugs by physicians in East Asian countries in 2007. Digestion, 79, 177-185. doi:10.1159/000211713

[13]   Stevens, V., Dumyati, G., Fine, L.S., et al. (2011) Cumulative antibiotic exposures over time and the risk of Clostridium difficile infection. Clinical Infectious Diseases, 53, 42-48. doi:10.1093/cid/cir301

[14]   Dial, S., Alrasadi, K., Manoukian, C., et al. (2004) Risk of Clostridium difficile diarrhea among hospital inpatients prescribed proton pump inhibitors: Cohort and case-control studies. Canadian Medical Association Journal, 171, 33-38. doi:10.1503/cmaj.1040876

[15]   Beaulieu, M., Williamson, D., Pichette, G., et al. (2007) Risk of Clostridium difficile-associated disease among patients receiving proton-pump inhibitors in a Quebec medical intensive care unit. Infection Control and Hospital Epidemiology, 28, 1305-1307. doi:10.1086/521664

[16]   Lowe, D.O., Mamdani, M.M., Kopp, A., et al. (2006) Proton pump inhibitors and hospitalization for Clostridium difficile-associated disease: A population-based study. Clinical Infectious Diseases, 43, 1272-1276. doi:10.1086/508453

[17]   Karlstrom, O., Fryklund, B., Tullus, K., et al. (1998) A prospective nationwide study of Clostridium difficile-associated diarrhea in Sweden. The Swedish C. difficile Study Group. Clinical Infectious Diseases, 26, 141-145. doi:10.1086/516277

[18]   Brandt, L.J., Kosche, K.A., Greenwald, D.A., et al. (1999) Clostridium difficile-associated diarrhea in the elderly. American Journal of Gastroenterology, 94, 3263-3266. doi:10.1111/j.1572-0241.1999.01534.x

[19]   Yearsley, K.A., Gilby, L.J., Ramadas, A.V., et al. (2006) Proton pump inhibitor therapy is a risk factor for Clostridium difficile-associated diarrhoea. Alimentary Pharmacology & Therapeutics, 24, 613-619. doi:10.1111/j.1365-2036.2006.03015.x

[20]   Janarthanan, S., Ditah, I., Adler, D.G., et al. (2012) Clostridium difficile-associated diarrhea and proton pump inhibitor therapy: A meta-analysis. American Journal of Gastroenterology, 107, 1001-1010. doi:10.1038/ajg.2012.179

 
 
Top